Wisconsin, 2002

Flash Flooding in Wisconsin, June 25 to 26, 2002

June 25 to 26, 2002 · NWS MPX · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 25, 2:30 PM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Jun 25, 2:30 PM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT TUE JUN 25 2002

FORECAST CONCERN NEAR TERM...CONVECTION INITIATION/FLOODING
POTENTIAL.

LINE OF STORMS DEVELOPING ALONG DEVELOPING COLD FRONT OVER THE
EASTERN DAKOTAS.  SVR WATCH ALREADY IN PLACE.  OTHERWISE...OUTFLOW
BOUNDARY OVER SOUTHEAST MN/SOUTHWEST WI BEGINNING TO FIRE.  BELIEVE
MAIN SHOW WILL BE UPPER TROF MOVING INTO WESTERN MN WITH COLD FRONT
SWEEPING TO CENTRAL MN  AROUND 06Z...THEN SAGGING OUT OF SOUTHERN MN
BY 12Z WED.  WITH GROUND SATURATED OVER MUCH OF CENTRAL MN AND
MOSAIC FFG INDICATING 1 HR VALUES AROUND .60 INCH AND 3 HR TOTALS
AROUND 1 INCH...WILL LIKELY SEE SOME RAPID RUNOFF IF THESE AREAS SEE
THUNDERSTORMS.  ISSUED A FLOOD WATCH FOR THIS AREA FOR TONIGHT.

DRIER CONDITIONS MOVE IN WED-THROUGH THE END OF THE WEEK.
TEMPERATURES NOT COOLING ALL THAT MUCH...WITH READINGS MOVING BACK
INTO THE 90S BY THE WEEKEND...AND UPPER RIDE OVER THE AREA.

.MSP...FLOOD WATCH MUCH OF CENTRAL MN....SOUTH OF A LINE FROM NEAR
WILLMAR TO ANOKA...AND NORTH OF A LINE FROM NEW ULM TO RED WING.
 DWE

In the hours before

Local storm report, Jun 25, 5:22 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
622 PM CDT TUE JUN 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    12 S MARIETTA             MN   .75 INCH HAIL
06/25/02   LAC QUI PARLE                  REPORTED BY PUBLIC.

0555 PM    10 N MORA                 MN   .88 INCH HAIL
06/25/02   KANABEC                        EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          PUBLIC.

0612 PM    GILMAN                    MN   1.75 INCH HAIL
06/25/02   BENTON                         REPORTED BY PUBLIC.
Special weather statement, Jun 25, 8:45 PM CST, 20 minutes before
MNZ054-056-064>067-073>075-082-083-091-092-260315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
945 PM CDT TUE JUN 25 2002

...SEVERE THUNDERSTORM WATCH 470 IS CANCELLED...

THUNDERSTORMS IN SOUTHWEST MINNESOTA ARE NO LONGER SEVERE.  THUS...
SEVERE THUNDERSTORM WATCH NUMBER 470 WHICH WAS TO BE IN EFFECT UNTIL
MIDNIGHT HAS BEEN CANCELLED.

BAP

The radar

The La Crosse radar (KARX), 139 km away, was scanning. The volume nearest the first event began at 03:06 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Chippewa

When
June 25, 9:05 PM CST to June 26, 12:00 AM CST
Where
Chippewa County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Three to four inches fell quickly, producing street flooding in Bloomer, water over Highways 27 and 64 in Cornell, and a road washout in the town of Birch Creek. Two mudslides also occurred.

Flash Flood, Dunn

When
June 25, 9:30 PM CST to 11:00 PM CST
Where
Dunn County, Menomonie
Reported by
GENERAL PUBLIC
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Nearly four inches of rain fell in less than two hours. Street flooding was the result, including water to three feet on Stokie Parkway.

Flash Flood, Pepin

When
June 25, 10:30 PM CST to June 26, 12:00 AM CST
Where
Pepin County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Nearly four inches of rain in less than two hours caused ditches and creeks to overflow, some onto township roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302643, 5302644, 5302645.